Kentucky, 2004

Hail and Damaging Winds in Kentucky, July 5, 2004

July 5, 2004 · NWS LMK · 51 events in 42 counties and zones

48 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$147,000
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 5, 12:05 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 5, 12:05 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
105 PM EDT MON JUL 5 2004

.SHORT RANGE (DAYS 0-3)...
WATCHING CONVECTIVE CLUSTER TO OUR W OVER SRN IL, MAKING ESEWD
PROGRESS ALONG GRADIENT IN PW FIELDS/ERN PERIPHERY OF 700MB RIDGE
AXIS. THIS AREA OF TSRA WILL EITHER DIRECTLY IMPACT THE WRN PARTS OF
LMK FA, OR AT THE VERY LEAST LAY OUT SOME OUTFLOW BDYS IN THE
VICINITY, SO SCT TSRA CANNOT BE RULED OUT ANYWHERE THROUGH THE EVE
HOURS. WIND FIELDS ARE MODEST, ABOUT THE SAME AS YESTERDAY, PER KLVX
VWP, SO ANY STORMS HAVE POTL TO ORGANIZE INTO LINEAR SEGMENTS WITH
WIND DAMAGE THE PRIMARY THREAT AT THIS POINT. MAIN SFC FRONTAL BDY
LOOKS TO GET KICKED NWD OVERNIGHT, IN RESPONSE TO DEEPENING
MID-LEVEL TROFINESS OVER CEN PLAINS, WHICH SHOULD REFOCUS BEST
CONVECTIVE CHCS N OF THE FA, OVER IN/OH. THIS PICTURE CONTINUES TUE,
AND FOR THE MOST PART WITH LACK OF ANY DISCERNIBLE FOCUSING, MOST OF
THE DAY SHOULD BE DRY, SAVE SOME ISO CELLS THAT MAY DEVELOP IN MOIST
AND UNSTABLE WARM SECTOR AIRMASS. TRENDS IN MODEL SOLNS HAVE BEEN
FOR FASTER COLD FRONTAL PASSAGE SOMETIME TUE NIGHT, AND THIS IS SEEN
IN 9Z SREF ENSEMBLE DATA. OVERALL WILL MAINTAIN GOOD CHC POPS FOR
TUE NIGHT INTO WED. AS PARENT 500MB WAVE PASSES EWD THU, CHCS FOR
PCPN SHOULD MINIMIZE AS SUMMERTIME RIDGING BUILDS INTO THE FA. XXV

.LONG RANGE (DAYS 4-7)...
EXTENDED MODELS ARE IN GOOD AGREEMENT IN THE EXTENDED PERIOD AS
UPPER LEVEL MASS FIELDS TRANSITION FROM AN AMPLIFIED PATTERN TO A
MORE ZONAL PATTERN AS SIGNIFICANT RIDGING BUILDS ACROSS THE CENTRAL
CONUS.  AT THE SFC...HIGH PRESSURE WILL BUILD INTO THE AREA ON
FRIDAY AND SATURDAY.  THIS COMBINED WITH RIDGING ALOFT WILL KEEP THE
AREA DRY WITH TEMPERATURES SLIGHTLY ABOVE NORMAL.  BY SUNDAY..WEAK
H5 WAVE WILL ROUND THE TOP OF THE RIDGE AND SLIDE SOUTHEAST.  THIS
MAY COME FAR ENOUGH SOUTH TO SPREAD SOME ISOLATED TO SCATTERED
CONVECTION ACROSS THE REGION SUNDAY AFTERNOON AND AGAIN ON MONDAY
AFTERNOON.  AS FOR TEMPERATURES...ENSEMBLES CONTINUE TO SHOW VERY
LITTLE SPREAD AND A BLEND OF OP MEX AND HPC GUIDANCE WILL BE USED.
-JARVIS

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Jul 5, 9:20 AM EST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1020 AM EDT MON JUL 5 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-060900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
1020 AM EDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT
OVER THE OUTLOOK AREA. THE BEST CHANCES FOR STORMS THIS AFTERNOON
LOOK TO BE FOR AREAS ROUGHLY ALONG AND WEST OF I-65, WITH THE BEST
CHANCES TONIGHT FOR LOCATIONS ALONG AND NORTH OF I-64. THE STORM
PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF SEVERE STORMS, WITH
DAMAGING WINDS, HEAVY RAINFALLS, AND CLOUD TO GROUND LIGHTNING THE
MAIN THREATS.

IN ADDITION, MAX HEAT INDEX VALUES ARE FORECAST TO REACH 100 TO 105
DEGREES THIS AFTERNOON. REMEMBER TO TAKE FREQUENT BREAKS AND DRINK
PLENTY OF WATER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE BEST CHANCE FOR THUNDERSTORMS WILL BE TUESDAY NIGHT AND
WEDNESDAY AS A COLD FRONT APPROACHES THE OUTLOOK AREA. A FEW OF THE
STORMS COULD REACH SEVERE LEVELS IN ASSOCIATION WITH THE COLD FRONT.
IN ADDITION, HEAT INDEX VALUES ARE FORECAST TO REACH THE 100 TO 105
DEGREE RANGE TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

XXV

In the hours before

Special weather statement, Jul 5, 10:56 AM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1156 AM EDT MON JUL 5 2004

INZ083-089-KYZ023-024-026-027-061-051640-
BRECKINRIDGE KY-BUTLER KY-DUBOIS IN-GRAYSON KY-HANCOCK KY-OHIO KY-
PERRY IN-
INCLUDING THE CITIES OF...HARDINSBURG...JASPER...LEITCHFIELD
1056 AM EST (1056 AM CDT) MON JUL 5 2004

...THUNDERSTORMS APPROACHING THE AREA...

A LINE OF STRONG THUNDERSTORMS NOW OVER SOUTHERN ILLINOIS IS EXPECTED
TO CONTINUE TRACKING EAST SOUTHEASTWARD INTO THE EARLY AFTERNOON
HOURS. SHOULD THESE STORMS MAINTAIN THEIR CURRENT STRUCTURE AND
SPEED, THIS WOULD PUT THEM INTO LOCATIONS SUCH AS PERRY, HANCOCK,
OHIO, AND BUTLER COUNTIES BY AROUND 1230 TO 1 PM CDT (130 TO 2 PM
EDT). THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS, VERY
FREQUENT CLOUD TO GROUND LIGHTNING, AND A PERIOD OF TORRENTIAL
RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO, LOCAL MEDIA, OR WEATHER.GOV ON THE
INTERNET FOR UPDATES AS THEY ARE ISSUED.

XXV
Special weather statement, Jul 5, 12:17 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
117 PM EDT MON JUL 5 2004

INZ083-089-KYZ023-024-026-027-061-070-051800-
BRECKINRIDGE KY-BUTLER KY-DUBOIS IN-GRAYSON KY-HANCOCK KY-LOGAN KY-
OHIO KY-PERRY IN-
INCLUDING THE CITIES OF...HARDINSBURG...JASPER...LEITCHFIELD...
RUSSELLVILLE
1217 PM EST (1217 PM CDT) MON JUL 5 2004

...THUNDERSTORMS APPROACHING THE AREA...

A LINE OF STRONG THUNDERSTORMS NOW OVER FAR SOUTHWESTERN INDIANA AND
WESTERN KENTUCKY IS EXPECTED TO CONTINUE TRACKING EAST SOUTHEASTWARD
THROUGH THE EARLY AFTERNOON HOURS. SHOULD THESE STORMS MAINTAIN
THEIR CURRENT STRUCTURE AND SPEED, THIS WOULD PUT THEM INTO LOCATIONS
SUCH AS DUBOIS, PERRY, HANCOCK, OHIO, BUTLER, AND LOGAN COUNTIES BY
AROUND 1 TO 130 PM CDT (2 TO 230 PM CDT). THESE STORMS WILL BE
CAPABLE OF PRODUCING STRONG WINDS, VERY FREQUENT CLOUD TO GROUND
LIGHTNING, AND A PERIOD OF TORRENTIAL RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO, LOCAL MEDIA, OR WEATHER.GOV ON THE
INTERNET FOR UPDATES AS THEY ARE ISSUED.

XXV
Special weather statement, Jul 5, 12:17 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
117 PM EDT MON JUL 5 2004

INZ083-089-KYZ023-024-026-027-061-070-051800-
BRECKINRIDGE KY-BUTLER KY-DUBOIS IN-GRAYSON KY-HANCOCK KY-LOGAN KY-
OHIO KY-PERRY IN-
INCLUDING THE CITIES OF...HARDINSBURG...JASPER...LEITCHFIELD...
RUSSELLVILLE
1217 PM EST (1217 PM CDT) MON JUL 5 2004

...THUNDERSTORMS APPROACHING THE AREA...

A LINE OF STRONG THUNDERSTORMS NOW OVER FAR SOUTHWESTERN INDIANA AND
WESTERN KENTUCKY IS EXPECTED TO CONTINUE TRACKING EAST SOUTHEASTWARD
THROUGH THE EARLY AFTERNOON HOURS. SHOULD THESE STORMS MAINTAIN
THEIR CURRENT STRUCTURE AND SPEED, THIS WOULD PUT THEM INTO LOCATIONS
SUCH AS DUBOIS, PERRY, HANCOCK, OHIO, BUTLER, AND LOGAN COUNTIES BY
AROUND 1 TO 130 PM CDT (2 TO 230 PM EDT). THESE STORMS WILL BE
CAPABLE OF PRODUCING STRONG WINDS, VERY FREQUENT CLOUD TO GROUND
LIGHTNING, AND A PERIOD OF TORRENTIAL RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO, LOCAL MEDIA, OR WEATHER.GOV ON THE
INTERNET FOR UPDATES AS THEY ARE ISSUED.

XXV
Special weather statement, Jul 5, 1:12 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
212 PM EDT MON JUL 5 2004

INZ078-079-090>092-KYZ024-025-027>034-038-045-053-061>063-070>074-
052000-
ALLEN KY-BARREN KY-BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CLARK IN-
EDMONSON KY-FLOYD IN-GRAYSON KY-HARDIN KY-HARRISON IN-HART KY-
HENRY KY-JEFFERSON KY-JEFFERSON IN-LARUE KY-LOGAN KY-MEADE KY-
NELSON KY-OLDHAM KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TRIMBLE KY-WARREN KY-
INCLUDING THE CITIES OF...LOUISVILLE...BOWLING GREEN...SHELBYVILLE...
RUSSELLVILLE...HARDINSBURG...GLASGOW...FRANKLIN...ELIZABETHTOWN...
BARDSTOWN...NEW ALBANY AND CORYDON
212 PM EDT MON JUL 5 2004

...STRONG THUNDERSTORMS MOVING INTO NORTH CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA...

AT 209 PM EDT (109 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A BAND OF STRONG THUNDERSTORMS FROM NEAR JASPER INDIANA
SOUTHWARD TO NEAR HOPKINSVILLE KENTUCKY.  THIS BAND OF STORMS WAS
MOVING EAST AT 35 TO 40 MPH.  THIS LINE OF STORMS WILL AFFECT
BRANDENBURG...HARDINSBURG...LEITCHFIELD AND BOWLING GREEN BY 315 PM
EDT (215 PM CDT)...AND BEGIN TO AFFECT THE LOUISVILLE METRO
AREA...ELIZABETHTOWN...SHEPARDSVILLE AND HORSE CAVE BY 345 PM EDT
(245 PM CDT).  THIS LINE OF STORMS IS CAPABLE OF PRODUCING TORRENTIAL
RAINS...WIND GUSTS UP TO 50 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING
AND POSSIBLY SOME HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JARVIS

The radar

The Louisville radar (KLVX), 71 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

48 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
July 5, 1:25 PM EST
Where
Hancock County, Hawesville
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.900, -86.750

Numerous trees and power lines were downed.

Thunderstorm Wind, Ohio

When
July 5, 1:30 PM EST
Where
Ohio County, Hartford
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.450, -86.917

Trees were downed. A spotter estimated wind speeds of up to 70 mph.

Thunderstorm Wind, Ohio

When
July 5, 1:42 PM EST
Where
Ohio County, Hartford
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.450, -86.917

A spotter estimated a 60 mph gust.

Thunderstorm Wind, Butler

When
July 5, 2:00 PM EST
Where
Butler County, 5 mi E of Rochester
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.217, -86.817

Trees were downed along Highway 70.

Thunderstorm Wind, Breckinridge

When
July 5, 2:02 PM EST
Where
Breckinridge County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -86.400

Trees were downed.

Thunderstorm Wind, Logan

When
July 5, 2:05 PM EST
Where
Logan County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.850, -86.883

Trees and power lines were downed.

Thunderstorm Wind, Logan

When
July 5, 2:15 PM EST
Where
Logan County, Adairville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.667, -86.850

Trees were downed.

Hail, Bullitt

When
July 5, 2:15 PM EST
Where
Bullitt County, Brooks
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.067, -85.700

Thunderstorm Wind, Logan

When
July 5, 2:15 PM EST
Where
Logan County, Auburn
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.867, -86.700

The roof was blown off a building.

Thunderstorm Wind, Meade

When
July 5, 2:25 PM EST
Where
Meade County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.950, -86.217

Numerous trees were downed.

Thunderstorm Wind, Edmonson

When
July 5, 2:26 PM EST
Where
Edmonson County, Sunfish
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.300, -86.367

Trees and power lines were downed.

Thunderstorm Wind, Grayson

When
July 5, 2:26 PM EST
Where
Grayson County, Caneyville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -86.500

Trees were downed.

Hail, Bullitt

When
July 5, 2:27 PM EST
Where
Bullitt County, Brooks
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
38.067, -85.700

Thunderstorm Wind, Warren

When
July 5, 2:30 PM EST
Where
Warren County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.000, -86.450

Trees and power lines were downed.

Thunderstorm Wind, Simpson

When
July 5, 2:35 PM EST
Where
Simpson County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.750, -86.567

Trees and power lines were downed.

Thunderstorm Wind, Warren

When
July 5, 2:40 PM EST
Where
Warren County, Bowling Green
Measured
69 kt (79 mph) measured gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
36.983, -86.433

A 79 mph wind gust was measured at the Environmental Science Building at Western Kentucky University. Some weather instruments on the roof of the building were damaged.

Thunderstorm Wind, Allen

When
July 5, 2:45 PM EST
Where
Allen County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.800, -86.183

Trees and power lines were downed.

Thunderstorm Wind, Allen

When
July 5, 2:45 PM EST
Where
Allen County, Scottsville
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
36.750, -86.183

A mobile home was blown about three feet off its foundation. Bales of hay were blown over.

Thunderstorm Wind, Jefferson

When
July 5, 2:50 PM EST
Where
Jefferson County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.200, -85.650

Trees and power lines were downed.

Thunderstorm Wind, Hardin

When
July 5, 2:55 PM EST
Where
Hardin County, Elizabeth Town
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.700, -85.867

Numerous trees were downed.

Thunderstorm Wind, Larue

When
July 5, 3:00 PM EST
Where
Larue County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.550, -85.733

Numerous trees and power lines were downed.

Thunderstorm Wind, Nelson

When
July 5, 3:05 PM EST
Where
Nelson County, Boston
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.783, -85.667

Numerous trees were downed.

Thunderstorm Wind, Hart

When
July 5, 3:10 PM EST
Where
Hart County, Hardyville
Measured
57 kt (66 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.250, -85.800

A spotter reported a 65 mph wind gust. Downed trees were also blocking roads in the area.

Thunderstorm Wind, Barren

When
July 5, 3:10 PM EST
Where
Barren County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.950, -85.967

Numerous trees were downed.

Thunderstorm Wind, Oldham

When
July 5, 3:15 PM EST
Where
Oldham County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.400, -85.450

Numerous trees were downed.

Thunderstorm Wind, Green

When
July 5, 3:15 PM EST
Where
Green County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.267, -85.567

Trees were downed.

Thunderstorm Wind, Monroe

When
July 5, 3:25 PM EST
Where
Monroe County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.717, -85.733

Numerous trees and power lines were downed.

Thunderstorm Wind, Taylor

When
July 5, 3:29 PM EST
Where
Taylor County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
37.350, -85.317

Numerous trees were downed countywide. A large tree was blown on to a house in Campbellsville.

Thunderstorm Wind, Nelson

When
July 5, 3:30 PM EST
Where
Nelson County, Bardstown
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
37.817, -85.467

Part of a barn roof was blown off. Trees were downed.

Hail, Nelson

When
July 5, 3:30 PM EST
Where
Nelson County, Bardstown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.817, -85.467

Thunderstorm Wind, Metcalfe

When
July 5, 3:30 PM EST
Where
Metcalfe County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -85.633

Trees were downed.

Thunderstorm Wind, Trimble

When
July 5, 3:30 PM EST
Where
Trimble County, 5 mi S of Bedford
Measured
65 kt (75 mph) estimated gust
Property damage
$80,000
Reported by
LAW ENFORCEMENT
Coordinates
38.517, -85.317

A barn was blown down.

Thunderstorm Wind, Marion

When
July 5, 3:30 PM EST
Where
Marion County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -85.267

Trees were downed.

Thunderstorm Wind, Clinton

When
July 5, 3:30 PM EST
Where
Clinton County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.717, -85.117

Trees and power lines were downed.

Thunderstorm Wind, Cumberland

When
July 5, 3:32 PM EST
Where
Cumberland County, Marrowbone
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
36.817, -85.500

A large tree limb was blown on to a car.

Thunderstorm Wind, Shelby

When
July 5, 3:35 PM EST
Where
Shelby County, Shelbyville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.217, -85.233

Trees were blown down.

Thunderstorm Wind, Shelby

When
July 5, 3:35 PM EST
Where
Shelby County, Simpsonville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.217, -85.350

Trees were downed.

Thunderstorm Wind, Washington

When
July 5, 3:39 PM EST
Where
Washington County, Springfield
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -85.217

A tree and some large limbs were downed.

Thunderstorm Wind, Franklin

When
July 5, 3:45 PM EST
Where
Franklin County, Frankfort
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.200, -84.850

Several large trees were blown down.

Thunderstorm Wind, Adair

When
July 5, 3:50 PM EST
Where
Adair County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.117, -85.283

Trees were downed.

Thunderstorm Wind, Henry

When
July 5, 3:52 PM EST
Where
Henry County, Eminence
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.367, -85.183

Trees and power lines were downed.

Thunderstorm Wind, Russell

When
July 5, 4:05 PM EST
Where
Russell County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -85.050

Numerous trees were downed.

Thunderstorm Wind, Mercer

When
July 5, 4:10 PM EST
Where
Mercer County, Harrodsburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.750, -84.850

A tree was downed across a county highway. Large limbs were also downed.

Thunderstorm Wind, Jessamine

When
July 5, 4:10 PM EST
Where
Jessamine County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.867, -84.567

Trees were downed.

Thunderstorm Wind, Woodford

When
July 5, 4:15 PM EST
Where
Woodford County, Versailles
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -84.733

One large tree and several large limbs were blown down.

Thunderstorm Wind, Casey

When
July 5, 4:15 PM EST
Where
Casey County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -84.917

Numerous trees and power lines were blown down.

Thunderstorm Wind, Boyle

When
July 5, 4:15 PM EST
Where
Boyle County, Danville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -84.783

Trees were blown down throughout the town.

Thunderstorm Wind, Garrard

When
July 5, 4:17 PM EST
Where
Garrard County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.633, -84.533

Power lines were down in Lancaster and Paint Lick. Trees were down countywide.

Thunderstorm Wind, Fayette

When
July 5, 4:30 PM EST
Where
Fayette County, 3 mi S of Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.000, -84.500

Trees were downed.

Thunderstorm Wind, Lincoln

When
July 5, 4:40 PM EST
Where
Lincoln County, 3 mi E of Stanford
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -84.617

Trees were downed.

Thunderstorm Wind, Madison

When
July 5, 4:45 PM EST
Where
Madison County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.717, -84.300

A few trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416226, 5416227, 5416228, 5416229, 5416230, 5416231, 5416232, 5416233, 5416308, 5416309, 5416310, 5416311, 5416312, 5416313, 5416221, 5416220, 5416222, 5416430, 5416223, 5416314, 5416315, 5416316, 5416317, 5416318, 5416319, 5416320, 5416321, 5416322, 5416323, 5416324, 5416325, 5416326, 5416327, 5416328, 5416329, 5416330, 5416331, 5416224, 5416418, 5416419, and more.